Since orthodontic treatment usually entails the moving about of teeth in a healthy environment, it should be no surprise that when drugs are taken that affect the oral environment, sometimes treatment can be compromised. Bisphosphonate drugs affect the oral environment and can have negative repercussions for your orthodontic treatment as well. In this article we will explore the relationship between bisphosphonate drugs and orthodontics, and the effect they can have on each other.
This class of drugs is usually prescribed to patients suffering from osteoporosis, and is frequently prescribed to cancer patients to treat the symptoms and complications that come about because of radiotherapy. The medication improves the density and the quality of your bones, making them less brittle, denser, and less likely to fracture.
The problem is that these medications cause osteonecrosis of the jaw, or ONJ, which is exactly what it sounds like. It means that the bone dies and starts to rot, or become necrotic. ONJ is caused in bisphosphonate patients after dental implantation, oral surgery, extractions (surgical or otherwise), as the tissue cannot recover from the shock, a blood clot just does not form, and instead of getting “just” a dry socket, your jawbone starts to die as well. The result is dangerous to your health, and is immensely painful, like a dry socket from hell, together with pain inside your bones.
With that in mind, what does all of this mean to orthodontic patients, or to patients who are currently taking bisphosphonates and who are interested in pursuing orthodontics to better their smile? Usually nothing at all. Most of the time, orthodontic treatment does not provide a strong enough stimulus to trigger necrosis of the jaw, and the teeth will not become looser from being moved about either. Some orthodontic treatments, particularly ones that involve extractions and that are usually only ever used to treat crowding are off limits, as the extraction site is very likely to start to become necrotic.
Consult an orthodontist, and when you do make sure you mention the fact that you take bisphosphonates. If you are afraid that the dentist will not offer the treatment and you go ahead and keep it a secret, you could be doing irreversible damage to your health. Always tell the dentist what sort of medications you take, and always mention bisphosphonates. If the doctor says that it is okay, you should go ahead and do it, but if there are any issues, you should wait until the end of your treatment to pursue orthodontics.